Drug, Chemical, and Other Forms of Colitis
DOI link for Drug, Chemical, and Other Forms of Colitis
Drug, Chemical, and Other Forms of Colitis book
Pharmacotherapy is often associated with adverse effects in the gastrointestinal tract ranging from nausea to severe colitis. This chapter discusses many pharmacologic agents can cause drug-induced colitis. Drug-induced hypomotility from various agents, such as anticholinergics, tricyclic antidepressants, and opioids, can disturb intestinal motility through anticholinergic activity. Nonsteroidal anti-inflammatory drugs can cause severe damage in the stomach, small bowel, and colon including ulceration, stricture, obstruction, bleeding, and perforation. Vigilant attention to drug interaction and drug metabolism in patients on chemotherapeutic agents is critical. Patients present with acute abdominal pain, diarrhea, and hematochezia after using enemas with various chemical compounds. Chemical-induced colitis can be caused by accidental contamination of the endoscope by disinfecting solution containing glutar-aldehyde or hydrogen peroxide. In most cases, damage from chemical irritants is reversible; however, some chemicals, such as soap enemas, can cause significant morbidity. Treatment includes supportive care along with antibiotics, intravenous steroids, and mesalamine agents as clinically indicated.